Alert archive / Kansas / Flash Flood Warnings in 2025
Flash Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 24, 2025, 6:28 PM CDT for Lyon County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2025, 6:28 PM CDT (23:28 UTC)
- Expired
- Apr 24, 2025, 10:16 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WGUS53 KTOP 242328
FFWTOP
KSC111-250330-
/O.NEW.KTOP.FF.W.0007.250424T2328Z-250425T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
628 PM CDT Thu Apr 24 2025
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
West Central Lyon County in east central Kansas...
* Until 1030 PM CDT.
* At 627 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Emporia.
This includes the following highways...
Kansas Turnpike between mile markers 117 and 131.
Interstate 35 between mile markers 128 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3830 9636 3831 9635 3846 9635 3846 9607
3831 9608
FLASH FLOOD...OBSERVED
$$
BD1 follow-up statement
093
WGUS73 KTOP 250316
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1016 PM CDT Thu Apr 24 2025
KSC111-250326-
/O.CAN.KTOP.FF.W.0007.000000T0000Z-250425T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
1016 PM CDT Thu Apr 24 2025
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL LYON COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3830 9636 3831 9635 3846 9635 3846 9607
3831 9608
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 2:32 PM CDT, 3 hours 56 minutes earlier. Its key messages:
- Scattered showers and storms persist mainly over north central and portions of northeast Kansas this afternoon and evening hours. Isolated severe storms may produce large hail and damaging wind gusts.
- Confidence in the threat for flash flooding is low-moderate through Friday morning(30-50%), dependent upon the location of the storms and antecedent rainfall that has occurred the last few days.
- After occasional showers and non-severe storms this weekend, a stronger storm system has the potential to produce severe weather throughout the region Monday afternoon and evening.
Area forecast discussion, Apr 24, 2:32 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Topeka KS 232 PM CDT Thu Apr 24 2025 .KEY MESSAGES... - Scattered showers and storms persist mainly over north central and portions of northeast Kansas this afternoon and evening hours. Isolated severe storms may produce large hail and damaging wind gusts. - Confidence in the threat for flash flooding is low-moderate through Friday morning(30-50%), dependent upon the location of the storms and antecedent rainfall that has occurred the last few days. - After occasional showers and non-severe storms this weekend, a stronger storm system has the potential to produce severe weather throughout the region Monday afternoon and evening. && .DISCUSSION... Issued at 231 PM CDT Thu Apr 24 2025 Broad west to southwesterly flow aloft observed via water vapor this afternoon. Weak perturbations are noted over Nebraska and northern Oklahoma/southeast Kansas. Sfc inverted trough axis has stretched from central KS through southwest Iowa while the sfc cold front is situated from northwest Kansas through southeast Nebraska. Light showers with some isolated thunder associated with the weak embedded wave continues to progress eastward towards far eastern Kansas by the late afternoon. CAMs are struggling to resolve the current situation in northeast Kansas while the environment is sampling 1500 J/KG of MUCAPE and around 20 to 30 kts of effective bulk shear. Because of this, cannot rule out widely scattered storms developing within this wave after 3 PM into the early evening. If storms develop, the strongest updrafts may contain large hail, gusty winds, and localized heavy rainfall. Given the weaker mid level winds and higher PWAT values above 1 inch, high rainfall rates may lead to localized flooding, especially for areas that have received several inches the last few days. As the cold front pushes southward overnight, additional scattered storms are possible especially towards central Kansas, aided by a 30 kt low level jet. Overnight convection may be marginally severe with hail up to near quarter size and damaging wind gusts up to 60 mph. Subsident air behind the front and building heights aloft signal a temporary end to the continuous precip chances by Friday morning as north winds behind the boundary increase from 10 to 20 mph in the afternoon. Highs are cooler overall on Friday in the mid to upper 60s. A southern stream embedded wave enters the southern plains late Friday into Saturday and while much of the better midlevel lapse rates are focused over Oklahoma, CAMs are still trying to generate scattered showers, perhaps with some thunder through the afternoon hours. Not anticipating a washout Saturday, generally less than a tenth of an inch of QPF. Scenario repeats late Saturday night through Sunday morning with an additional disturbance, albeit varied on strength and coverage of showers amongst ensembles. Overall severe threat is low for the weekend, cannot rule out small hail or gusty winds within the stronger updrafts. Severe threat increases once again Monday afternoon and evening as a stout southwest upper trough splits as it ejects into the central plains Monday afternoon and evening. Latest guidance continues to be in decent agreement with the location and timing of the wave. Ample SFC CAPE increases in excess of 3000 J/KG and effective bulk shear is above 50 kts, suggesting convection that is capable of all hazards, especially given that the boundary layer remains capped until peak heating of the late afternoon. Will need to continue monitor trends with this system as it has the potential to be a higher impact severe weather day. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1220 PM CDT Thu Apr 24 2025 VFR at terminals for most of the forecast while short term guidance remains inconsistent in coverage of storms this afternoon, especially given the very weak lift in place. Kept the PROB30 mention after 20Z at KMHK and 21Z at KTOP/KFOE for sct. TSRA, ending by the early evening hours. Coverage of storms wanes tonight as the fropa pushes southward, veering light winds to the west northwest. Showers should clear the sites before sunrise as northerly winds increase to near 10kts aft 16Z. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, Apr 24, 2:34 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 234 PM CDT Thu Apr 24 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-251945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 234 PM CDT Thu Apr 24 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few strong to severe storms are possible late this afternoon into the evening hours across much of the outlook area. Hazards include large hail up to half dollar size and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another large system enters the central Plains Monday, increasing the chances for severe weather across eastern Kansas. All modes of severe weather are possible with this system, but confidence in exact location and timing of threats are still low at this point in time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 24, 4:12 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
412 PM CDT Thu Apr 24 2025
KSZ036>038-242145-
Wabaunsee-Geary-Morris-
412 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GEARY...
NORTHEASTERN MORRIS AND WEST CENTRAL WABAUNSEE COUNTIES THROUGH 445
PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Parkerville, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Volland, Dwight, Parkerville, and Alta Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3868 9654 3873 9670 3901 9664 3893 9634
TIME...MOT...LOC 2112Z 198DEG 25KT 3877 9658
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BDSpecial weather statement, Apr 24, 5:42 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
542 PM CDT Thu Apr 24 2025
KSZ054-242315-
Lyon-
542 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LYON COUNTY THROUGH
615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Emporia, moving east at 10 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Emporia.
This includes the following highways...
Interstate 35 between mile markers 128 and 135.
Kansas Turnpike between mile markers 118 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3831 9636 3845 9635 3851 9610 3827 9607
TIME...MOT...LOC 2242Z 267DEG 9KT 3839 9628
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:04 PM CDT | Special Weather Statement | TOP | Osage | 41 min |
| Apr 23, 8:10 PM CDT | Special Weather Statement | TOP | Anderson | 50 min |
| Apr 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 34 min |
| Apr 23, 9:32 PM CDT | River Flood Warning | TOP | Osage | 7 hr |
| Apr 24, 1:47 AM CDT | Special Weather Statement | TOP | Republic | 58 min |
| Apr 24, 4:12 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Apr 24, 5:42 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| Apr 24, 6:57 PM CDT | Special Weather Statement | TOP | Marshall | 33 min |
Nearby
Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.